Talcum powder is a powder made from a purified mineral called talc. Talcum powder poisoning may occur when someone accidentally or intentionally breathes in or swallows talcum powder.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Talc may be found in:
Note: This list may not include all products containing talc.
Most symptoms are caused by accidental or long-term breathing in (inhaling) of talc dust, especially in infants. Breathing problems are the most common problem.
Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.
If the person breathed in the talcum powder, immediately move him or her to fresh air.
Determine the following information:
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:
The person may be admitted to the hospital.
How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better the chance for recovery.
Breathing in talcum powder can lead to very serious lung problems, even death.
Use caution when using talcum powder on babies. Talc-free baby powder products are available.
Serious lung damage and cancer have also been reported in workers who have breathed in talcum powder many times over long periods of time.
Intravenous use of street heroin that contains talc may lead to heart and lung infections and serious organ damage and death.
Talc poisoning; Baby powder poisoning
Sue YJ, Pinkert H. Baby powder, borates, and camphor. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 99.
Updated by: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 1997-2013, A.D.A.M., Inc. Duplication for commercial use must be authorized in writing by ADAM Health Solutions.